Testosterone replacement therapy (TRT) doesn’t appear to cause or worsen lower urinary tract symptoms (LUTS) or an enlarged prostate, according to a review of past research.
An enlarged prostate – also called benign prostatic hyperplasia (BPH) – is common as men get older. In fact, about half of men in their fifties have an enlarged prostate.
Testosterone Replacement Therapy doesn’t cause or worsen enlarged prostate symptoms. (Click to tweet)
When this happens, prostate cells grow inward and may press against the urethra (urine channel). This can lead to LUTS. Men might have trouble urinating or feel like they can’t empty the bladder.
Testosterone is an important male hormone involved with masculine characteristics and sex drive. Sometimes, men’s bodies do not produce enough testosterone. Replacement therapy can restore testosterone levels to normal.
However, there have been concerns that testosterone replacement therapy isn’t appropriate for men with severe LUTS, as the hormone might spur prostate enlargement.
Recently, experts from the University of Illinois analyzed 35 medical studies involving men with low testosterone levels who also had LUTS/BPH. They found that for men with mild LUTS, symptoms either improved or remained unchanged after starting TRT.
The scientists also noted that almost half of the studies excluded men with severe cases of LUTS. They recommended further research to see how much TRT might affect symptoms in these cases.
The study was first published online in November 2015 in the journal Urology.
Print this article or view it as a PDF file here: Testosterone Replacement Therapy Doesn’t Cause or Worsen Enlarged Prostate Symptoms
Renal & Urology News
“Testosterone Therapy Does Not Appear to Worsen LUTS/BPH”
(December 11, 2015)
Kathrins, Martin, M.D, et al.
“The Relationship between Testosterone Replacement Therapy and Lower Urinary Tract Symptoms: A Systematic Review”
(Abstract – Article in press. Published online: November 23, 2015)
Urology Care Foundation
“What is Benign Prostatic Hyperplasia (BPH)?”